• Users Online: 130
  • Print this page
  • Email this page


 
 
Table of Contents
LETTER TO EDITOR
Year : 2020  |  Volume : 3  |  Issue : 2  |  Page : 408-409

Clinical aspects and considerations in patients with medication-induced osteonecrosis of the jaw: A commentary


1 Department of Oral and Maxillofacial Surgery, Manipal College of Dental Sciences, Manipal Academy of Higher Education, Manipal, Karnataka, India
2 Department of Oral Medicine and Radiology, Manipal College of Dental Sciences, Manipal Academy of Higher Education, Manipal, Karnataka, India

Date of Submission14-Mar-2020
Date of Decision17-Mar-2020
Date of Acceptance18-Mar-2020
Date of Web Publication19-Jun-2020

Correspondence Address:
Adarsh Kudva
Department of Oral and Maxillofacial Surgery, Manipal College of Dental Sciences, Manipal Academy of Higher Education, Manipal - 576 104, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/CRST.CRST_84_20

Get Permissions


How to cite this article:
Kudva A, Kumar M. Clinical aspects and considerations in patients with medication-induced osteonecrosis of the jaw: A commentary. Cancer Res Stat Treat 2020;3:408-9

How to cite this URL:
Kudva A, Kumar M. Clinical aspects and considerations in patients with medication-induced osteonecrosis of the jaw: A commentary. Cancer Res Stat Treat [serial online] 2020 [cited 2020 Jul 7];3:408-9. Available from: http://www.crstonline.com/text.asp?2020/3/2/408/287275



We would like to congratulate Waghmare et al.[1] for their interesting publication titled, “The mystery of the jaw pain.” This case delivers an important clinical message to the medical and dental practitioners that should be considered in patients with a history of bisphosphonate therapy. However, we have a few queries and would appreciate if the authors could provide clarifications on the same.

  1. The authors have stated that the patient was administered an epidural steroid injection. This aspect is of clinical significance as the literature supports that osteonecrosis could be a complication in patients with concurrent bisphosphonate and steroid therapies [2]
  2. We fail to understand what the authors meant by “above-mentioned systemic therapy” in the sentence, “The patient continued the above-mentioned systemic therapy and was on 3-month follow-up with routine laboratory investigations including renal function test.” We are curious to know which therapy the authors are referring to
  3. The history reveals that the patient had undergone tooth extraction. Was it a lone standing tooth? Furthermore, was it a maxillary or mandibular tooth? It is to be noted that prophylactic dental care should be offered to all patients who are planned for therapy with bisphosphonates and denosumab [3]
  4. Imaging plays a major role in assessing the extent and effect of osteonecrosis. Marxsuggested that panoramic radiographs are an excellent screening tool for routine dental assessment of these patients.[4] However, more advanced imaging modalities such as cone beam computed tomography and computed tomography depict typical features such as pathologic fractures, narrowing of the marrow space, and involvement of the inferior alveolar canal. Furthermore, magnetic resonance imaging of all osteonecrosis cases show hypointense and hyperintense areas on T1- and T2-weighted images, respectively [5]
  5. Route of administration of bisphosphonates is an important consideration that could influence the risk of occurrence of osteonecrosis. It has been observed that intravenous bisphosphonates pose a greater risk to patients for the development of osteonecrosis than oral bisphosphonates. However, regardless of the route of administration, minimal risk for the development of osteonecrosis of the jaw always exists [6]
  6. Bisphosphonates get incorporated into the skeleton and exert their antiresorptive effect for an extended period, even after discontinuation of the drug. Therefore, it is reasonable to recommend a drug holiday, during which the risk of adverse effects is decreased, but the antiresorptive effect persists. Patients who can afford a drug holiday should be aptly chosen taking into consideration factors like the duration of the bisphosphonate therapy and drug holiday. Furthermore, most importantly, the indication for which the medication is taken must be considered, and the drug holiday must be planned after consultation with a medical oncologist or physician [7]
  7. Medication-related osteonecrosis of the jaw refers to the condition that manifests clinically as exposure of bone, which may or may not be symptomatic. Drugs implicated in osteonecrosis include bisphosphonates like zoledronate, antiresorptive agents such as denosumab, and antiangiogenic agents like axitinib.[3],[6] More recently, even arsenic trioxide, used in the treatment of leukemia, has been shown to cause osteonecrosis of the jaw [8]
  8. Osteonecrosis may be managed by either medical or surgical intervention, depending on the stage. Early stages (Stage 1 and 2) are managed with systemic antibiotics and analgesics along with oral antibacterial mouth rinses and debridement to remove any soft tissue irritation. Late stage osteonecrosis (Stage 3) is managed with surgical debridement and resection.[3]


Therefore, we would like to emphasize the importance of a well-recorded medical and drug history of patients, as these can help in effectively identifying candidates who are at risk of developing osteonecrosis. Correct identification and prompt prophylactic measures taken for such patients can greatly reduce the complications.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Waghmare M, Ahuja A, Pande P, Mahajan A. The mystery of the jaw pain. Cancer Res Stat Treat 2020;3:93-6.  Back to cited text no. 1
  [Full text]  
2.
Chiu CT, Chiang WF, Chuang CY, Chang SW. Resolution of oral bisphosphonate and steroid-related osteonecrosis of the jaw – A serial case analysis. J Oral Maxillofac Surg 2010;68:1055-63.  Back to cited text no. 2
    
3.
Ruggiero SL, Dodson TB, Fantasia J, Goodday R, Aghaloo T, Mehrotra B, et al. American Association of oral and maxillofacial surgeons position paper on medication-related osteonecrosis of the jaw – 2014 update. J Oral Maxillofac Surg 2014;72:1938-56.  Back to cited text no. 3
    
4.
Marx RE. Pamidronate (Aredia) and zoledronate (Zometa) induced avascular necrosis of the jaws: A growing epidemic. J Oral Maxillofac Surg 2003;61:1115-7.  Back to cited text no. 4
    
5.
Berg BI, Mueller AA, Augello M, Berg S, Jaquiéry C. Imaging in patients with bisphosphonate-associated osteonecrosis of the jaws (MRONJ). J. Dent 2016;4:29.  Back to cited text no. 5
    
6.
Nicolatou-Galitis O, Schiødt M, Mendes RA, Ripamonti C, Hope S, Drudge-Coates L, et al. Medication-related osteonecrosis of the jaw: Definition and best practice for prevention, diagnosis, and treatment. Oral Surg Oral Med Oral Pathol Oral Radiol 2019;127:117-35.  Back to cited text no. 6
    
7.
Tandon VR, Sharma S, Mahajan A. Bisphosphonate drug holidays: Can we recommend currently? J Midlife Health 2014;5:111-4.  Back to cited text no. 7
    
8.
Kumar M, Vineetha R, Kudva A. Medication related osteonecrosis of jaw in a leukemia patient undergoing systemic arsenic trioxide therapy: A rare case report. Oral Oncol 2019 Dec;99:104343. doi: 10.1016/j.oraloncology.2019.06.024.  Back to cited text no. 8
    




 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
References

 Article Access Statistics
    Viewed40    
    Printed0    
    Emailed0    
    PDF Downloaded8    
    Comments [Add]    

Recommend this journal